Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 408, NWS North Platte, NE

August 11, 2008Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2008, 4:58 PM MDT for Sheridan County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2008, 4:58 PM MDT (22:58 UTC)
Expired
Aug 11, 2008, 5:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:26 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 2:26 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT MON AUG 11 2008

.SYNOPSIS...
CLEARING EVIDENT ON VSBL SAT PICS BEHIND EXITING WARM ADVECT
ELEVATED PRECIP ASSOCIATED WITH EXITING SHORT WAVE OVER THE ERN
DAKOTAS. STILL SOME DECENT CONVECTION ONGOING IN BOYD COUNTY.
FURTHER WEST...NEXT STRONG SHORT WAVE ENTERING THE WRN HIGH PLAINS
AND DEVELOPING TSRA OVER THE BLACK HILLS AND ERN WY. AREA OF
SUNSHINE IN WRN CWA RESPONDING AS LOW LEVEL LAPSE RATES
INCREASE...AND CU FIELD EXPANDS NEAR THE DIFFERENTIAL HEATING AXIS.
GOES DPI H2O VAPOR INDICATING SOME DRYING TAKING PLACE IN WRN
PANHANDLE...BUT STILL DECENT PWS ACROSS MIDDLE OF THE CWA. 12Z LBF
SOUNDING HAD NEAR 1.5 INCHES THIS AM...AND WITH WCD OF >10K FT
SHOULD BE SOME HEAVY RAIN PRODUCING STORMS THIS EVENING.

&&

.SHORT TERM (TONIGHT THRU WED)...UPPER LOW SPINNING OVER SRN
CANADA WILL DRIFT SLOWLY SEWD DURING THE NEXT FEW DAYS. NW FLOW
ALOFT WILL CONTINUE TO EJECT WEAK SHORT WAVES ACROSS THE HIGH
PLAINS THRU WED...AS CONFLUENT FLOW DEVELOPS. SOME CONCERN THAT
WITH BETTER SHEAR TUES STORMS POSSIBLE TUES FURTHER N THAN IN
CURRENT FCST...AND THEREFORE EXTENDED THE CHANCES FURTHER N. SFC
FEATURE IS WEAK...BUT SOME LL CONVERGENCE NOTED ACROSS THE MIDDLE
OF THE CWA AS WELL...AND A BETTER CHANCE OF GETTING GOOD LL LAPSE
RATES WITH BETTER SUNSHINE EXPECTED. AFTER PASSAGE OF INITIAL
CONVECTION TUES NIGHT...LLJ DEVELOPS AND VEERS TO THE SW AS IS
DIURNALLY FAVORABLE...AND PRODUCES ELEVATED CONVECTION WED MORNING
FROM SW INTO SC NEB. THEREFORE HAVE INCLUDED SMALL POPS IN THOSE
AREAS. TEMPS FCST BELOW MAV GUIDANCE BASED ON SERLY LL FLOW AND
POTENTIAL FOR SOME CONVECTIVE DEBRIS TO START THE DAY.

.LONG TERM (WED NIGHT THRU SUN)...12Z GFS AND 00Z ECMWF SHOWING
DECENT AGREEMENT WITH EVOLUTION OF FEATURES...BUT THE 12Z ECMWF HAS
COME IN MORE PROGRESSIVE. SOME HINT THAT 12Z GFS ENSEMBLE WOULD ALSO
SUGGEST A MORE PROGRESSIVE PATTERN...BUT LIKELY NOT TO 12Z ECMWF
EXTENT. HAVE TRENDED MORE ALONG THE LINES OF 12Z GFS IN KEEPING
LOWER TEMPS THROUGH THE WEEKEND. AS FOR PRECIP...EVEN IF 12Z GFS
VERIFIES WELL...STILL WOULD EXPECT THAT BEST ISENTROPIC UPGLIDE AND
DEEPEST MOISTURE WOULD EXIST EAST AND NORTHEAST OF UPPER LOW AS IT
DROPS INTO NRN NEBR. BEST POPS INDICATED THERE. HOWEVER...WILL HAVE
TO WATCH AS THIS IS A VERY ANOMALOUS HEIGHT VALUES ARE INDICATED AND
MODELS MAY HAVE A HARD TIME WITH THIS.

&&

.AVIATION DISCUSSION...

CIGS HAVE LIFTED TO VFR CONDITIONS AS TEMPERATURES HAVE RISEN INTO
THE UPPER 70S TO LOWER 80S. THIS SHOULD PREVAIL OUTSIDE ANY
THUNDERSTORM ACTIVITY THIS EVENING. NEAR THE STORMS CONDITIONS MAY
BECOME QUITE LIMITED DUE TO HEAVY RAINFALL AND POSSIBLY SOME
STRONGER WINDS. SOME REDUCTION IN VSBY IS POSSIBLE TOWARD
SUNRISE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL. FOG
MAY DEVELOP IN THESE AREAS AND ALONG THE LARGER RIVER VALLEYS WITH
MVFR TO PATCHY IFR CONDTIONS FORMING. AT THE MOMENT CONFIDENCE IS
LOW ON STRATUS FORMATION AGAIN TOWARD MORNING...BUT PERSISTANCE
WOULD LEAN TO REFORMATION BY MORNING...THIS WILL CONTINUE TO BE
MONITORED IN UPCOMING TERMINAL FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/JWS
Hazardous weather outlook, Aug 11, 2:40 PM MDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT MON AUG 11 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
340 PM CDT MON AUG 11 2008 /240 PM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING
INTO THE EARLY MORNING HOURS ACROSS MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA. THE MAIN THREAT LOOKS TO BE VERY HEAVY RAINFALL
WITH HOURLY PRECIPITATION AMOUNTS EXCEEDING AN INCH PER HOUR IN
THE STRONGER STORMS. A FEW STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN WEDNESDAY IN
SOUTHWEST NEBRASKA. LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO
ALONG A SURFACE FRONT WILL BE THE SYSTEM TO INITIATE A FEW
THUNDERSTORMS OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.
HOWEVER...THE MOST UNSTABLE CONDITIONS IS LIKELY TO BE SOUTHWEST
NEBRASKA. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE
LOCATION OF SEVERE WEATHER...THE LATEST FORECAST SIMULATIONS
INDICATE THAT IT WILL BE ALONG AND SOUTH OF INTERSTATE HIGHWAY 80
AND WEST OF HIGHWAY 83.

OTHERWISE...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Aug 11, 4:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
538 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             19 S JOHNSTOWN          42.30N 100.06W
08/11/2008  E1.00 INCH       BROWN              NE   PUBLIC

&&

CARMEL
Local storm report, Aug 11, 4:43 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HEAVY RAIN       6 ESE LYNCH             42.80N 98.36W
08/11/2008  E4.00 INCH       BOYD               NE   PUBLIC

&&

CARMEL
Local storm report, Aug 11, 4:45 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             HAY SPRINGS             42.68N 102.69W
08/11/2008  E1.00 INCH       SHERIDAN           NE   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL WAS BEING REPORTED.

&&

CARMEL
Local storm report, Aug 11, 4:47 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             19 NW SPRINGVIEW        43.02N 100.01W
08/11/2008  E0.75 INCH       TRIPP              SD   PUBLIC

&&

CARMEL
Local storm report, Aug 11, 4:48 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             19 WNW SPRINGVIEW       42.93N 100.10W
08/11/2008  E0.75 INCH       KEYA PAHA          NE   PUBLIC

&&

CARMEL
Local storm report, Aug 11, 4:51 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             HAY SPRINGS             42.68N 102.69W
08/11/2008  M1.00 INCH       SHERIDAN           NE   CO-OP OBSERVER

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:47 PM MDTSevere Thunderstorm WarningLBFBoyd43 min
Aug 11, 2:32 PM MDTSevere Thunderstorm WarningLBFBoyd43 min
Aug 11, 3:37 PM MDTSevere Thunderstorm WarningLBFSheridan38 min
Aug 11, 3:55 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson34 min
Aug 11, 4:08 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry52 min
Aug 11, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
Aug 11, 4:18 PM MDTSevere Thunderstorm WarningLBFKeya Paha42 min
Aug 11, 4:23 PM MDTSevere Thunderstorm WarningLBFSheridan37 min
Aug 11, 4:45 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan45 min
Aug 11, 5:00 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha45 min
Aug 11, 5:16 PM MDTSevere Thunderstorm WarningLBFBoyd44 min
Aug 11, 5:22 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Aug 11, 5:22 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown38 min
Aug 11, 5:32 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry43 min
Aug 11, 5:36 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas39 min
Aug 11, 5:40 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.